More than 131 million adults in the United States take prescription medication on a regular basis. Even more take over the counter drugs, such as paracetamol, aspirin, and antihistamines. However, some medications may do more harm than good when taken by the wrong person.
In fact, 10% of Americans experience some sort of allergy to medication during their lifetime. This may be a reaction to a one-off antibiotic or to a long-term prescription.
Whichever it is, it is important to identify the symptoms of an allergic reaction to medication as soon a possible. This will help to minimize the damage it causes. Not familiar with the signs that you might be medicine allergic? Then you’re in the right place!
Read on to find out everything you need to know about having an allergic reaction to your medication:
Why Do Some People Experience Drug Allergies?
Drug allergies are essentially caused by miscommunication in your body. They happen when your immune system wrongly identifies a drug in your system as something harmful, such as a virus or bacteria.
When this happens it triggers a chemical reaction to the drug to alert you to the potential danger. This creates the symptoms of an allergic reaction.
This can happen the first time that you take a new drug. However, these allergies can also develop over time, particularly if you are taking the drug in small doses.
There are several risk factors that can make you more likely to have an allergic reaction to certain medications. These include:
- Suffering from other allergies, such as food allergies or hay fever
- Having a history or family history of drug allergies
- Using a particular drug repeatedly for a long time or in high doses
- Other illnesses, such as HIV or the Epstein-Barr virus
Some drugs also are more commonly linked to allergic reactions. Let’s take a look at some of these.
Common Drug Allergies to Look Out For
There are several drugs that cause allergic reactions more than others. These include:
- Antibiotics, including penicillin
- Pain-relievers, including aspirin, ibuprofen, and naproxen sodium
- Drugs used in chemotherapy
- Drugs used to treat autoimmune diseases, including rheumatoid arthritis
Asprin, dyes used for radiocontrast media, opiates, and local anesthetics can also cause reactions. These have similar symptoms, however, they are not caused by allergic reactions. Instead, these are known as hypersensitivity reactions or pseudo allergic reactions.
You can find out about more drugs that cause allergic reactions by using an allergy medication guide.
Signs of a Severe Allergy to Medication
A severe allergic reaction to medication is also known as anaphylaxis. This is rare but it can be life-threatening if left untreated.
It is a reaction that affects all the systems throughout your body. It is often easy to spot the onset of anaphylaxis if you are familiar with it.
Symptoms usually occur within an hour or so of taking a drug and include:
- Difficulty breathing caused by the tightening of the airways
- Nausea and/or abdominal cramps
- Vomiting and/or diarrhea
- Dizziness or lightheadedness
- A weak and rapid pulse
- A drop in blood pressure
- Loss of consciousness
If you, or anyone near you, experiences these symptoms you should phone 911 to seek medical attention immediately.
Less Severe Symptoms of Medication Allergic Reactions
Even if anaphylaxis doesn’t occur you can still suffer an allergic reaction to your medication.
Some symptoms will show up quickly, while others develop over hours or even days and weeks. These can include:
- A rash on your skin
- Itching or redness
- A fever
- Feeling short of breath
- Having a runny nose
- Having itchy or watery eyes
You may not experience all of these symptoms when you have an allergic reaction to a drug. To try and pinpoint if your allergic reaction is drug-related it’s a good idea to keep a symptom diary. This should also contain the date and time that you take your medication to help identify patterns in it.
Conditions Caused by a Reaction to Medications
Some allergic reactions take a long time to show up and they may continue for a while after you stop taking the medication.
This is because they cause conditions within the body, which may require additional medical attention. Serum sickness, for example, has symptoms including fever, rashes, swelling, nausea, and joint paint.
Drug-induced anemia is a condition that leads to a reduction in the production of red blood cells. Symptoms of this include shortness of breath, irregular heartbeats, and fatigue. You may experience other symptoms as well.
An allergic reaction can also cause inflammation of the kidneys, also known as nephritis. This can cause fever, swelling, and confusion among other symptoms. One of the most common symptoms is blood in the urine.
You may also experience drug rash with eosinophilia and systemic symptoms or DRESS. This has symptoms including a high white blood cell count and general swelling. Other symptoms include rashes and swollen lymph nodes.
What to Do If You Suffer a Medicine Reaction
If you experience any form of an allergic reaction to your medication, there are several things you should do.
First of all, you should seek medical attention to get the reaction under control. This often involves a doctor telling you to stop taking the medication but they may also suggest additional treatment.
In an emergency, such as during anaphylaxis or when a reaction inhibits your breathing, you should go to the ER. Otherwise, keep track of your symptoms and make a doctor’s appointment as soon as possible.
If you find out that you are allergic to any medication, it is a good idea to get a medical bracelet or tag. This means in an emergency situation, a medic will know what medication they should or shouldn’t give you.
Suffering an allergy to medication can be extremely unpleasant. Thankfully, seeking help from your doctor should prevent you from experiencing it again. The sooner you get help, the better so don’t wait around for your symptoms to develop!
For more tips and information on looking after your health, head over to our health and fitness section.